Pernicious Anaemia Society
14,610 members10,410 posts

B12 - how much is too much?

Hi all

I've went from 3 month maint doses to weekly SI for past 6 weeks. 1mg/1000ml. Waiting for haemo appt.

Better But it still doesn't seem to be enough!

Still getting neuro symptoms and energy dips that send me to bed.

OH wants me to try more frequent doses but nervous without medical advice.

Wondering what your experiences are with higher doses/frequencies?

Thank you

Sharon

8 Replies
oldestnewest

Hi Sharon I'm not one of the experts here, but I have 2 injections a week and have had for some time and at the moment need that many.

You can't overdose on B12. See the Stichting B12 Tekort info. posted on the right.

1 like
Reply

Hi beginner1

Thanks for replying. Appreciate you're not an expert but reassuring to hear others' experiences. 😃

Reply

Hi Sharon75

I've been injecting several times a week since August last year and still continue to see improvement. I feel better than I have done for at least 10 years. I think that speaks for itself. Frequent injections, some weeks every day, and it appears to have had only good effects

Lu x

1 like
Reply

Hi Lu

Sounds like you're listening to your body and treating as you need it!

Again, reassuring to know.

It feels like a lot to go from 3 months to more than weekly of my own decision while waiting referral.

Reply

It is true that overdosing is not really an issue (make sure you are getting enough potassium though). I ended up with a high strength version of B12 where I was getting 5000mcg injections every week for months and I had no ill effects from it.

Pardon the pun but you might as well give it a shot. If an additional dose helps relieve the symptoms, that's great.

I will say that there is a level of repletion where more doesn't really make any noticeable difference. Hopefully a bit more will help you, but there is a possibility that it won't have any effect.

3 likes
Reply

To put things into context. If you had a house fire and inhaled fumes from burning live electric cables the ambulance service would treat you for cyanide poisoning.

They would give you 10000000 micrograms or hydroxycobalamin intravenously.

That's two 5g doses over 15 minutes.

The nurse at the surgery will usually give you one 1000 micro gram dose.

The cyanide dose reportedly causes no harm.

1 like
Reply

Some of us get really awful skin conditions and agitation from too much. But you can monitor yourself. I tend to err on the side of treating to symptoms.

1 like
Reply

B12 starts up the body's detoxification processes that may of been on hold if you've been deficient.

If it can't get rid of toxins quick enough the body directs them towards the skin where it's safely away from important things until it can deal with them.

The same happens with bilirubin and you get jaundice. The skin is a lovely large organ that can cope well with things being thrown at it.

The unfortunate result being a rash/acne in the case of b12 when it's working.

This does usually clear up in time.

Interestingly they've just developed a vaccine against acne and reported it today in the news. It's not specifically b12 acne but it targets the bacteria that causes it without actual killing the bacteria because it does good too in the body.

Bacteria do lots of good things for human beings. (The right ones if they're in the right place)

Reply

You may also like...